Kentucky, 2008Damaging Wind in Kentucky, August 5, 2008
August 5, 2008 · NWS JKL · 1 event in 1 county or zone
On the afternoon of August 5th, an isolated severe thunderstorm formed in Pike County ahead of a passing middle level trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of August 5th, an isolated severe thunderstorm formed in Pike County ahead of a passing middle level trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 5, 10:41 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 5, 10:41 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1141 AM EDT TUE AUG 5 2008
.SHORT TERM.../THE REST OF TODAY/...UPDATED
12Z RUC/NAM INDICATE A SHORTWAVE SUPPORTING THE AREA OF
THUNDERSTORMS CURRENTLY OVER NORTHERN KY THOUGH THEY ARE WEAKENING.
IT IS MOVING TOWARD A BOUNDARY LAYER (EASTERN KY) THAT IS SLIGHTLY
LESS SUPPORTIVE OF CONVECTION ATTM AND THE SHORTWAVE SHOULD BE PAST
THE AREA BY PEAK HEATING TIME. THE ACTIVITY HAS BROUGHT SEVERAL
OUTFLOW BOUNDARIES INTO THE AREA THAT MAY PROVIDE FOCUS FOR
REDEVELOPMENT THIS AFTERNOON BUT OTHER SUPPORT MAY BE LACKING.
ANOTHER FACTOR THAT COULD AFFECT REDEVELOPING STORMS IS THAT CLOUD
COVER FROM THE STORMS MAY HOLD TEMPERATURES DOWN WHILE MODEL
SOUNDINGS INDICATE CONVECTIVE TEMPERATURES IN THE MID 90S AND HIGHER.
OVERALL BELIEVE THESE FACTORS WARRANT RAISING POPS BUT NOT ABOVE
CHANCE CATEGORY. STRONG SUNSHINE EARLY THIS AFTERNOON THROUGH CIRRUS
SHOULD ALLOW MOST TEMPERATURES TO STILL REACH THE 90S.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH THURSDAY/
AN UPPER LEVEL RIDGE CENTERED OVER THE PLAINS STATES REMAINS IN
PLACE...WITH SEVERAL SW/VS MOVING THROUGH THE WESTERLIES OVER THE
NORTHERN PLAINS AND INTO THE GREAT LAKES. AT THE SFC...AN AREA OF LOW
PRESSURE WAS OVER MI WITH A COLD FRONT EXTENDING SW INTO KS.
CONVECTION HAS DEVELOPED TO THE NORTH AND EAST OF THE AREA AHEAD OF
THIS COLD FRONT AND THE SW/VS MOVING AROUND THE PERIPHERY OF THE
RIDGE. IN ADDITION A LLJ IS FEEDING INTO THE AREA NORTH OF THE OH
RIVER ALLOWING FOR THE CONVECTION OVER IN BEHIND THE INITIAL ROUNDS
CONVECTION NOW OVER WV AND SE OH.
THE EVOLUTION OF CONVECTION NORTH AND NORTHEAST OF THE CWA IS THE
BIGGEST CHALLENGE FOR TODAY. THE OUTFLOW OVER THE EASTERN COUNTIES
FROM JOHNSON COUNTY DOWN INTO PIKE COUNTY COULD LIKELY SERVE TO
FOCUS CONVECTION LATER TODAY. AN OUTFLOW ASSOCIATED WITH CONVECTION
OVER CENTRAL AND SOUTHEAST OH WILL LIKELY SLIP SOUTH INTO THE FAR
NORTHERN CWA OVER THE NEXT FEW HOURS. CONVECTION BEHIND THIS OVER IN
APPEARS TO BE TRAVELING ALMOST DUE SOUTH. INTERPOLATION WOULD PUT
THIS INTO THE FAR NORTHERN CWA AROUND 12Z. THIS CONVECTION SHOULD
WEAKEN AS IT MOVES SOUTH AS THE AREA NEAR THE OH RIVER HAS ALREADY
BEEN SOMEWHAT BEEN WORKED OVER FROM EARLIER CONVECTION. ADDED SLIGHT
CHANCE POPS IN THE NORTH AND FAR EASTERN COUNTIES THROUGH 15Z. THE
NAM INDICATING REDEVELOPMENT LATER TODAY IS LIKELY ONTO SOMETHING.
THE GFS LIKELY HAS TOO LITTLE CONVECTION AND ALTHOUGH THE NAM TIMING
MAY BE TOO EARLY FOR REDEVELOPMENT AS IT ALSO APPEARS TO BE A LITTLE
TOO MOIST...FEEL THAT OUTFLOWS WILL LIKELY FOCUS ISOLATED TO
SCATTERED CONVECTION THIS AFTERNOON AFTER WHATEVER CONVECTION
AFFECTS THE NORTHERN AND EASTERN FRINGES OF THE CWA EARLY. DEBRIS
CLOUDS FROM THE CONVECTION OVER IN APPEAR TO BE HEADED TOWARD THE
REGION FOR THIS AM...ESPECIALLY THE NORTHERN AND EASTERN FRINGES. WITH
THIS IN MIND...LOWERED MAX T IN THOSE AREAS...INCLUDING JKL. ALSO
ADDED SLIGHT CHANCE POPS FURTHER SW INTO THE CWA THIS AFTERNOON
FACTORING IN THE WETTER THAN GFS LAST TWO RUNS OF THE NAM. THE CLOUD
COVER AND RELATIVELY MODERATE DEWPOINTS SHOULD HOLD MOST LOCATIONS
BELOW HEAT ADVISORY CRITERIA. AREAS ALONG AND SOUTH OF A SME TO LOZ
TO 1A6 WILL COME CLOSE IN THE WARMER LOCATIONS. PLAN TO ISSUE AN SPS
FOR THAT AREA TO HIGHLIGHT AND WILL CONTINUE THE MENTION IN THE HWO.
THE DEGREE OF CLOUD COVER IS SOMEWHAT UNCERTAIN TODAY AS WELL AND
MAY SUPPRESS INSTABILITY. HOWEVER...MODERATE INSTABILITY SHOULD
DEVELOP IN THE WARM SECTOR. AT THE SAME TIME...THE NORTHERN CWA WILL
BE ON THE SOUTHERN EDGE OF THE STRONGER WESTERLIES TO THE NORTH.
THIS COMBINATION MAY BE SUFFICIENT FOR ISOLATED SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING AHEAD OF THE FRONT AND ONE OF THE
SW/VS.
A JET STREAK PASSING BY TO THE NORTH OVER THE SOUTHERN GREAT LAKES
AND NORTHERN OH VALLEY WILL LIKELY AID IN CONVECTIVE DEVELOPMENT AND
HELP SUSTAIN IT THROUGH TONIGHT...ESPECIALLY ACROSS THE NORTHERN
PART OF THE CWA. KEPT POPS IN THE CHANCE RANGE...BUT WENT WITH MORE
POPS NEAR 50 THAN THE PREVIOUS FORECAST AS NAM AND GFS BOTH INDICATE
CONVECTION DEVELOPING AHEAD OF THE BOUNDARY AND ANOTHER WEAK SW/V.
CONTINUED WITH CHANCE POPS ON WED AS THE BOUNDARY SLIPS INTO THE AREA.
AGAIN...INSTABILITY IS SOMEWHAT UNCERTAIN...BUT THE SOUTHERN PART OF
THE SW PART OF THE CWA WILL LIKELY BE THE MOST UNSTABLE. IN
ADDITION...MARGINAL SHEAR MAY ALSO EXIST FOR ISOLATED SEVERE
THUNDERSTORMS MAINLY IN THE SOUTH. WILL HIGHLIGHT THIS CHANCE IN THE
HWO AS WELL.
THE BOUNDARY WILL GRADUALLY SHIFT SOUTH THROUGH THE REGION...BUT WILL
LIKELY NOT PASS SOUTH OF THE REGION UNTIL WED NIGHT OR EARLY THU AS
SEVERAL SW/VS CONTINUE PASSING OVERHEAD AND A TROUGH IS CARVED OUT
OVER THE EASTERN CONUS WHILE THE RIDGE RETROGRADES WEST. WITH THE
BOUNDARY NEARBY AND PERIODIC SW/VS PASSING BY KEPT POPS UNTIL
THU...THOUGH WENT A LITTLE LOWER IN THE NORTH FURTHER AWAY FROM THE
BOUNDARY AND WHERE DRIER AIR WILL BEGIN TO WORK IN BY THU.
.LONG TERM.../TUESDAY NIGHT THROUGH MONDAY/
UPPER LEVEL RIDGE WILL BE PUSHED TO THE WEST WITH TIME AS A TROUGH
DEEPENS ACROSS THE NORTHEAST CONUS. LONG RANGE MODELS CONTINUE TO BE
IN DECENT AGREEMENT... ALTHOUGH DIFFERENCES DO ARISE TOWARD THE
WEEKEND WITH THE SPEED WITH WHICH THE TROUGH DEEPENS OVER THE
NORTHEAST. OVERALL WE FAVORED HPC/S ASSESSMENT AND FOLLOWED THE
04/00Z ECMWF AND NCEP ENSEMBLE MEAN SOLUTIONS BRINGING A COOL
DOWN... BUT NOT AS FAST AS THE 04/12Z GFS WOULD SUGGEST.
TUESDAY NIGHT THROUGH THURSDAY...
SURFACE COLD FRONT WILL DROP THROUGH THE REGION DURING THIS PERIOD
AND WAVES OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT.
STILL TOO MUCH UNCERTAINTY TO GO ANYMORE THAN CHANCE POPS IN ANY
PERIOD... BUT HIGHEST POPS WILL BE CARRIED LATE TUESDAY NIGHT INTO
WEDNESDAY EVENING WHEN THE FRONT SHOULD BE OVERHEAD. SEVERE
THUNDERSTORMS ARE POSSIBLE BUT AMOUNT OF INSTABILITY WILL BE HEAVILY
DEPENDENT ON THE AMOUNT OF CLOUD COVER WE SEE DURING THE DAY
WEDNESDAY. THE FRONT AND ASSOCIATED CONVECTION SHOULD GRADUALLY
SHIFT TO OUR SOUTH BY THURSDAY AFTERNOON. TEMPERATURES WILL LOWER
BACK TO NEAR NORMAL VALUES.
THURSDAY NIGHT THROUGH MONDAY...
SURFACE HIGH PRESSURE IS EXPECTED TO BEGIN RIDGING IN FROM THE
NORTHWEST PUSHING THE COLD FRONT FURTHER TO OUR SOUTH BUT
DISTURBANCES ROTATING THROUGH IN NORTHWEST FLOW MAY FIRE A SHOWER OR
STORM. WILL CARRY SLIGHT CHANCE POPS THURSDAY NIGHT THROUGH FRIDAY
NIGHT FOR THIS THREAT BUT THE REMAINDER OF THE PERIOD LOOKS DRY WITH
THE HIGH FIRMLY IN PLACE OVER THE OHIO VALLEY BY SUNDAY.
A FURTHER COOL DOWN IS ANTICIPATED WITH TEMPERATURES LIKELY RUNNING
BELOW NORMAL VALUES FOR MOST OF THE PERIOD. GENERALLY KEPT READINGS
ABOVE THE 04/12Z GFSX GUIDANCE NUMBERS HOWEVER FAVORING THE WARMER
ECMWF.
&&
.AVIATION.../12Z TO 12Z/
A BRIEF PERIOD OF MVFR BR IS EXPECTED TO START THE PERIOD AT SME AND
LOZ...BUT THE FOG SHOULD DISSIPATE BY 13Z. OTHERWISE...VFR CONDITIONS
WILL PREVAIL THROUGH ABOUT 0Z OUTSIDE OF ANY ISOLATED CONVECTION.
CONVECTION MAY DEVELOP ALONG OUTFLOW BOUNDARIES FROM NEARBY
CONVECTION AND THESE ARE PRESENT NEAR THE VA BORDER AND NEAR THE I 64
CORRIDOR. THIS WOULD BE IN ADDITION TO ANYTHING LEFTOVER BEFORE 15Z IN
THE FAR N FROM THE MCS OVER OH AND ENTERING NORTHCENTRAL KY. THERE
WILL BE AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS WITH THE
APPROACH OF A COLD FRONT TONIGHT. CONSEQUENTLY INCLUDED VCTS REMARK
AT JKL FROM 22Z ON WITH A CB CLOUD GROUP AS WELL. A SW/V MOVING
THROUGH THE OH VALLEY MAY LEAD TO MCS DEVELOPMENT OVERNIGHT...WITH
CONDITIONS FALLING TO AT LEAST MVFR IN ANY CONVECTION.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JP/GV
LONG TERM....ABE
AVIATION...JP
Hazardous weather outlook, Aug 5, 12:17 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
117 PM EDT TUE AUG 5 2008
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
117 PM EDT TUE AUG 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE LIKELY THIS AFTERNOON NORTH OF THE MOUNTAIN
PARKWAY WHILE THUNDERSTORMS ARE POSSIBLE ACROSS THE REMAINDER OF THE
AREA. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE ENTIRE REGION
TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND THIS EVENING MAY
BECOME SEVERE WITH DAMAGING WIND. THE STORMS MAY ALSO PRODUCE LOCALLY
HEAVY RAIN AND HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA FROM WEDNESDAY THROUGH
FRIDAY NIGHT. SOME OF THE THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY
EVENING COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS. THE STORMS COULD
ALSO PRODUCE LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF SEVERE WEATHER OR
HEAVY RAIN TO THE NATIONAL WEATHER SERVICE IN JACKSON KY.
JP/GV
Thunderstorm Wind, Pike
- When
- August 5, 1:05 PM EST to 1:09 PM EST
- Where
- Pike County, Phelps
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -82.150
Thunderstorm winds blew down power lines near Phelps.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 5, 20084 injured · $161,000 · 1.75 in hail · 21 events
- Damaging Winds in Illinois, August 5, 2008$223,000 · 61 kt wind · 15 events
- Tropical Storm in Louisiana, August 5, 2008$350,000 · 3 events
- Tropical Storm in Texas, August 5, 2008$350,000 · 2 events
- Flash Flooding and Hail in Missouri, August 5 to 6, 2008$75,000 · 1 in hail · 27 events
- Flash Flooding in Massachusetts, August 5, 2008$145,000 · 3 events
- Tropical Storm and Storm Surge in Texas, August 5, 2008$100,000 · 4 events
- Flash Flood and Damaging Wind in New York, August 5, 2008$60,000 · 50 kt wind · 2 events
- Damaging Winds in Illinois, August 5, 2008$46,000 · 52 kt wind · 7 events
- Damaging Winds and Lightning Strike in Indiana, August 5, 2008$52,000 · 52 kt wind · 3 events
- Damaging Wind in Texas, August 5, 2008$50,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 5, 2008$30,000 · 77 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122690.